Lightning, Maricopa
- When
- July 18, 10:40 PM MST
- Where
- Maricopa County, 5 mi SE of Mesa
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.369, -111.759
Mobile home fire likely due to power lines downed by nearby thunderstorms.
Strong thunderstorms were reported in parts of Mesa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PSR wrote it up.
Strong thunderstorms were reported in parts of Mesa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 18, 9:50 PM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
950 PM MST SAT JUL 18 2009
.SYNOPSIS...
THE CENTER OF STRONG HIGH PRESSURE ALOFT WILL REMAIN OVER OR NEAR
ARIZONA DURING THE NEXT COUPLE OF DAYS...ENABLING TEMPERATURES TO
CLIMB TO NEAR-RECORD LEVELS THIS WEEKEND. THE HIGH PRESSURE AREA
WILL WEAKEN SLIGHTLY NEXT WEEK...BUT REMAIN OVER THE SOUTHWEST
UNITED STATES...SO EXPECT A CONTINUATION OF ABOVE NORMAL
TEMPERATURES. THERE WILL BE A LINGERING SLIGHT CHANCE OF MAINLY LATE
AFTERNOON AND EARLY EVENING THUNDERSTORMS THIS WEEKEND INTO NEXT
WEEK...MAINLY OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA.
&&
.DISCUSSION...
NON-EXISTENT CAPE AND PALTRY P-WATER (.85IN) PER THE 00Z PSR
SOUNDING SUCCESSFULLY FIRED OFF STORMS OVER THE DESERTS LATE THIS
AFTERNOON AND EVENING. TOTALLY ODD...BUT NOT UNEXPECTED.
REVIEWING IR/VIS SATELLITE...A STORM COMPLEX FORMED ALONG THE
INTERNATIONAL BORDER SOUTH OF AJO AROUND 21Z...WITH VERY STRONG
OUTFLOW WINDS AND STORM PROPAGATION THAT EXPANDED WEST TO YUMA AND
NORTH TO GILA BEND/MARICOPA. THE OUTFLOW TRIGGERED ADDITIONAL
STORMS...A FEW SEVERE NEAR CASA GRANDE AND SUPERIOR THAT LOFTED A
DENSE CLOUD OF DUST. DUST STORM WARNINGS WERE ISSUED FOR THE YUMA
AREA (YUMA ASOS RECORDED 47KT WIND GUSTS-1/4 MILE VIS IN DUST). A
DUST STORM WARNING WAS ALSO ISSUED FOR THE PHOENIX AREA. THE GUSTY
OUTFLOW ACROSS PINAL COUNTY RANGED FROM 20 TO 30 MPH AND PUSHED THE
DENSE DUST INTO THE PHOENIX METROPOLITAN AREA AND LOWERED VISIBILITY
TO LESS THAN 1/4 MILE AT MANY LOCATIONS...INCLUDING SKY HARBOR
AIRPORT.
COMPLEX BOUNDARY INTERACTIONS HAVE CONTINUED TO GENERATE STORMS...
MAINLY OVER THE HIGHER TERRAIN EAST AND SOUTHEAST OF PHOENIX THIS
EVENING...WITH ISOLATED SHOWERS AND THUNDERSTORMS SLOWLY MOVING INTO
THE LOWER DESERTS ELEVATIONS. CURRENT CLOUD TOP COOLING (AROUND
-60C) WITH STORMS NEAR APACHE JUNCTION/OVER SOUTHERN GILA COUNTY
SUPPORTING STRONGER EASTERLY OUTFLOW WINDS WITH GUSTS UP TO 40 MPH.
SHORT TERM FORECAST GRIDS WERE UPDATED TO REFLECT THE CURRENT
RADAR/SATELLITE/OBSERVATIONAL TRENDS. NO OTHER CHANGES MADE AT THIS
TIME. PREVIOUS DISCUSSION STILL APPLIES.
PREVIOUS DISCUSSION FROM 256 PM...
CLOSER TO THE GREATER PHOENIX AREA...STORMS OVER THE HIGHER TERRAIN
OF SOUTHERN GILA COUNTY ZONE 24 AND NORTHWEST PINAL ZONE 28 ARE SLOW
TO GET GOING DUE TO DEBRIS CLOUDS OVER THE AREA. BUT NEVERTHELESS...
THERE REMAINS A 30% CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE
AFTERNOON AND EVENING HOURS. STEERING FLOW BETWEEN 700-400MB REMAINS
EASTERLY...SO ONCE WE GET STORMS GOING OVER THE HIGHER TERRAIN TO
THE EAST...COLLIDING OUTFLOW BOUNDARIES ARE ONCE AGAIN POSSIBLE OVER
THE GREATER PHOENIX AREA - IN OTHER WORDS...STRONG GUSTY WINDS WITH
AREAS OF BLOWING DUST. HOWEVER...THE NECESSARY MOISTURE TO GET
PHOENIX-CENTRIC STORMS REMAINS PRETTY WEAK...WITH ESTIMATED MEAN
LAYER MIXING RATIOS AT ONLY ABOUT 8-9 G/KG AND SURFACE DEW POINTS
NEAR 50. SO...10 POPS FOR ZONE 23 LOOK GOOD STILL...WITH AREAS OF
BLOWING DUST MUCH MORE LIKELY.
SUN...SHORT-WAVE TROUGH MOVING THROUGH SOUTHERN CANADA WILL SHUNT
THE ANTICYCLONE SOUTH INTO EASTERN AZ...RESULTING IN MORE OF A
RETURN FLOW ACROSS THE CWA. GFS/ECMWF AT ODDS AS TO WHERE THE
AFTERNOON THUNDERSTORMS WILL BE CONCENTRATED. SEEMS THAT THE MOST
LIKELY SCENARIO WOULD BE ACROSS THE HIGHER TERRAIN ALONG THE
MOGOLLON RIM AND SE AZ...WITH LITTLE ADVECTION INTO THE LOWER
DESERTS. CONSEQUENTLY...POP GRID WILL BE STRONGLY CLIMO-BASED.
ALTHOUGH THICKNESSES DROP OFF A LITTLE BIT...TEMPS BELOW 800 MB
REMAIN QUITE WARM AND WILL BE RUN WITH MAXES ABOVE THE LATEST
GUIDANCE...AROUND 115 DEGREES IN PHOENIX.
EXTENDED...GFS/ECMWF IN AGREEMENT THAT SOME WEAKENING OF THE RIDGE
IS EXPECTED...THOUGH THEY DIVERGE WITH RESPECT ITS OVERALL STRENGTH.
ECMWF CONTINUES TO EXHIBIT ITS TYPICAL BIAS...INDICATING MOISTURE
WILL GRADUALLY WORK ITS WAY BACK INTO THE REGION AS THE HIGH BREAKS
DOWN...WHICH IS CERTAINLY A REASONABLE POSSIBILITY. OFFICIAL
FORECAST IS GENERALLY ON THE DRY SIDE WITH A SOUTHWESTERLY FLOW
FAVORING THE HIGHER TERRAIN EAST OF PHOENIX. CONFIDENCE IS HIGH THAT
TEMPERATURES WILL LIKELY REMAIN WELL ABOVE AVERAGE AT LEAST THROUGH
MIDWEEK. MODELS HINTING AT A RETURN TO EASTERLY FLOW BY LATE NEXT
WEEK...WHICH WOULD MEAN HIGHER RAIN CHANCES AND COOLER TEMPERATURES.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...ISOLATED STORMS EAST
KPHX/KIWA EXPECTED TO PERSIST UNTIL AROUND 08Z...WITH GUSTY OUTFLOW
GENERALLY GUSTING TO AROUND 30KT AT KIWA...LESS AT KPHX. NOT OUT OF
THE QUESTION TO HAVE STORMS CLOSE TO THE AIRPORTS...BUT CONFIDENCE
IS LOW TO INTRODUCE INTO TAFS AT THIS TIME. MID UPPER LEVEL DEBRIS
CLOUDS AND LIGHT EASTERLY WINDS UNTIL AROUND 15Z SUNDAY...WINDS
BECOMING WESTERLY IN THE AFTERNOON AFTER 18Z.
SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SOME MID AND HIGH CLOUDS OVERNIGHT INTO SUNDAY MORNING. SURFACE
WINDS BECOME MORE SOUTHERLY ACROSS SOUTHEAST CALIFORNIA AND ALONG
THE LOWER COLORADO RIVER VALLEY...INCREASING BY 14Z SUNDAY WITH
GUSTS UP TO 25 KTS AT KBLH.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
...MONDAY THROUGH WEDNESDAY...
MONSOON MOISTURE AND RELATIVE HUMIDITIES ARE EXPECTED TO INCREASE
THIS PERIOD. NORMAL DAYTIME WIND REGIME CAN BE EXPECTED...EXCEPT
GUSTY SHIFTING THUNDERSTORM WINDS MAINLY OVER FIRE WEATHER ZONE 133
AND 132.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST SUNDAY FOR
AZZ020>023-025>028.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT SUNDAY FOR
CAZ031>033.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...MEYERS/WANEK/HIRSCH
AVIATION...MEYERS
FIRE WEATHER...VASQUEZHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 546 AM MST SAT JUL 18 2009 AZZ021>023-026>028-191230- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 546 AM MST SAT JUL 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING...MAINLY SOUTH AND EAST OF PHOENIX. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH AND BLOWING DUST. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. IT WOULD BE WISE TO COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING WHEN THE SUN AND HEAT ARE LESS INTENSE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT FOR THUNDERSTORMS WILL DECREASE OVER THE NEXT FEW DAYS. THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH SUNDAY. TEMPERATURES MAY APPROACH RECORD LEVELS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ031>033-191230- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 546 AM MST SAT JUL 18 2009 /546 AM PDT SAT JUL 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH AND BLOWING DUST. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. IT WOULD BE WISE TO COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING WHEN THE SUN AND HEAT ARE LESS INTENSE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT FOR THUNDERSTORMS WILL DECREASE OVER THE NEXT FEW DAYS. THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH SUNDAY. TEMPERATURES MAY APPROACH RECORD LEVELS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ030-191230- JOSHUA TREE NATIONAL PARK- 546 AM PDT SAT JUL 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH AND BLOWING DUST. ABOVE NORMAL TEMPERATURES ARE EXPECTED. IT WOULD BE WISE TO COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING WHEN THE SUN AND HEAT ARE LESS INTENSE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT FOR THUNDERSTORMS WILL DECREASE OVER THE NEXT FEW DAYS. THE HOT CONDITIONS WILL PERSIST THROUGH SUNDAY WITH TEMPERATURES APPROACHING RECORD LEVELS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-191230- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 546 AM MST SAT JUL 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH. ABOVE NORMAL TEMPERATURES ARE ALSO EXPECTED. IT WOULD BE WISE TO COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING WHEN THE SUN AND HEAT ARE LESS INTENSE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT FOR THUNDERSTORMS WILL DECREASE OVER THE NEXT FEW DAYS. THE HOT CONDITIONS WILL PERSIST THROUGH SUNDAY WITH TEMPERATURES APPROACHING RECORD LEVELS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
444 PM MST SAT JUL 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 1 NW YUMA 32.69N 114.64W
07/18/2009 YUMA AZ TRAINED SPOTTER
LARGE TREE FELL ON HOUSE NEAR INTERSECTION OF S AVENUE B
AND W 16TH ST.
&&
JROGERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
553 PM MST SAT JUL 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 8 N CASA GRANDE 33.01N 111.74W
07/18/2009 E0.25 INCH PINAL AZ TRAINED SPOTTER
0537 PM TSTM WND GST 4 NE CASA GRANDE 32.94N 111.69W
07/18/2009 E65 MPH PINAL AZ TRAINED SPOTTER
TWO POWER POLES DOWN NORTH OF INTERSECTION OF MCCARTNEY
AND COX RDS.
&&
JROGERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
658 PM MST SAT JUL 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM DUST STORM 5 N GUADALUPE 33.44N 111.95W
07/18/2009 MARICOPA AZ NWS EMPLOYEE
VISIBILITY UNDER ONE QUARTER OF A MILE AT WFO PHOENIX.
&&
JROGERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
714 PM MST SAT JUL 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM DUST STORM 5 NNW GUADALUPE 33.43N 112.00W
07/18/2009 MARICOPA AZ ASOS
KPHX ASOS REPORTED ONE QUARTER MILE VISIBILITY IN DUST
STORM.
&&
JROGERSThe Phoenix radar (KIWA), 12 km away, was scanning. The volume nearest the first event began at 05:41 UTC.
1 lightning. Local standard time, as filed.
Mobile home fire likely due to power lines downed by nearby thunderstorms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174528.